A 69-year-old woman with end-stage renal disease experienced the sudden onset of crampy abdominal pain and emesis several hours after a routine hemodialysis treatment. Severe fatigue and dysphoria followed, which prompted her to summon emergency medical personnel for assistance. She was taken to the local emergency department, where she continued to have severe fatigue but denied chest pain, palpitations, dyspnea, pre-syncopal symptoms, fever, or additional gastrointestinal discomfort. The patient's medications at the time of admission included omeprazole, glipizide, labetalol, doxepin, quinine, phenergan, lactulose, aspirin, and sevelamer. Her medical history included long-standing diabetes mellitus, hypertension, and end-stage renal disease that had necessitated dialysis for the past 4 years.
Physical examination of the patient in the emergency department revealed a woman with ashen skin who was in moderate distress. Her blood pressure was 141/87 mmHg with a pulse of 100 beats/min. She was breathing 32 times/min with an oxygen saturation of 97% on 3 liters of oxygen via nasal cannula. On cardiovascular examination, heart sounds were inaudible. Her lung fields were clear to auscultation bilaterally, and results of the abdominal examination were normal. The extremities were without cyanosis or edema. Neurologically, she was alert and oriented, with diminished deep tendon reflexes.
Results of multiple 12-lead electrocardiograms revealed a wide QRS complex rhythm with a rate of 70 to 100 beats/min and a QRS duration of 238 msec, which led to a diagnosis of ventricular tachycardia (). The patient was subsequently treated with a lidocaine bolus and infusion. Because her arrhythmia continued unabated, we initiated a procainamide infusion and discontinued the lidocaine. One hour after admission, the patient's serum potassium level was found to be at 10.0 mEq/L. The procainamide infusion was discontinued; and calcium, insulin, glucose, and bicarbonate were given intravenously. She then underwent emergent dialysis and her potassium level gradually returned to normal.
Fig. 1 Admission electrocardiogram.
After dialysis, her electrocardiographic results returned to baseline, with a QRS duration of 95 msec (compared with 238 msec at presentation; see ), and her cardiac enzymes were found to be within normal limits. A transthoracic echocardiogram revealed normal left ventricular systolic function, and she was discharged from the hospital in stable condition with no further arrhythmias. The cause of her hyperkalemia was never ascertained; however, it was postulated that there might have been an inappropriate potassium concentration in her dialysis fluid.
Fig. 2 Electrocardiogram after the correction of hyperkalemia.